Format

Send to

Choose Destination
Ophthalmology. 1999 Mar;106(3):586-9.

Central nervous system symptoms in patients with Behçet disease receiving cyclosporine therapy.

Author information

1
Department of Ophthalmology, Hokkaido University School of Medicine, Sapporo, Japan.

Abstract

OBJECTIVE:

To investigate the association between the development of central nervous system (CNS) symptoms in patients with Behçet disease and medical therapy.

DESIGN:

Retrospective cohort study.

PARTICIPANTS:

A total of 317 patients with Behçet disease with ocular complications who visited Hokkaido University Hospital, Sapporo, Japan, between 1978 and 1994.

MAIN OUTCOME MEASURES:

The incidence of CNS symptoms in different medical therapies.

RESULTS:

Twenty-one (6.6%) of the 317 patients developed CNS symptoms, namely neuro-Behçet disease. Of the 21 patients, 12 were undergoing cyclosporine therapy. Of the 47 patients who underwent cyclosporine therapy, 12 (25.5%) developed CNS symptoms, whereas only 9 (3.3%) of 270 patients who did not undergo cyclosporine therapy developed CNS symptoms.

CONCLUSIONS:

Cyclosporine in the treatment of Behçet disease appears to cause neurotoxicity or to accelerate the development of CNS symptoms. Thus, neurologic complications appear to represent a major side effect of cyclosporine in the treatment of patients with Behçet disease.

PMID:
10080218
DOI:
10.1016/S0161-6420(99)90120-3
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center